Tennessee, 2020

Damaging Winds in Tennessee, July 20, 2020

July 20, 2020 · NWS MRX · 4 events in 3 counties and zones

A slow moving severe thunderstorm moved north-northwest from Knox County into Anderson County producing wind damage. An isolated storm also developed over McMinn County that also produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A slow moving severe thunderstorm moved north-northwest from Knox County into Anderson County producing wind damage. An isolated storm also developed over McMinn County that also produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 20, 6:13 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 20, 6:13 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Morristown TN
713 PM EDT Mon Jul 20 2020

.UPDATE...
FOR 00Z AVIATION.

&&

.SHORT TERM (This Afternoon through Tuesday)...

Current water vapor imagery and RAP upper air analysis indicates a
trough moving to the east across IA/IL/WI. Closer to home, the upper
ridge continues to be the main feature but it is a bit weaker today
with the trough to the northwest. Temperatures are still elevated
across the forecast area with most locations in the upper 80s to mid
90s as of 2 pm. Convective initiation across the region has been
sparse so far as updrafts struggle to break through the cap. Continued
heating over the next hour or 2 should lead to a bit better
coverage. The latest HRRR indicates best coverage across the
northern Cumberland Plateau into southwest Virginia. Current radar
imagery indicates a decent cluster of storms back to the northwest
near the Ohio River. These storms are in the vicinity of a surface
front that stretches across the Ohio River Valley. SBCAPE values
this afternoon and evening will be in the 1000-2000 J/Kg range with
0-6 km bulk shear values of less than 10 kts. DCAPE values are
impressive in the 800-1200 J/Kg range but there is a cap and dry air
to overcome. Overall, any storm that does manage to form could
produce an isolated damaging wind gusts. Most storms should
remain well below severe criteria. Convection should come to an end
overnight but a stray shower/storm could linger, especially for
areas north of I-40 as the trough passes to the north tonight. Lows
will range from the upper 60s to mid 70s. Patchy fog will also be
possible again mainly for northeast Tennessee and southwest
Virginia, where the slightly higher rain chances will
feature this afternoon/evening.

The surface boundary currently to the north will nudge just a bit
further southward throughout the short-term forecast period. The
shortwave trough will move off to the northeast on Tuesday. PW
values will actually nudge upward just a bit and the upper level
heights may increase slightly as the ridge holds on. Model soundings
do not look much different than today except for the slightly higher
moisture. Overall, confidence in precipitation coverage may be a bit
higher tomorrow than today. SBCAPE values and deep layer shear will
be similar to today. Once again, could not rule out a strong to
marginally severe storm with an isolated damaging wind gusts but
most storms will stay well below severe criteria. High temperatures
will once again be in the low to mid 90s with heat indices of 100-
105 in the central and southern Tennessee Valley.

MA

.LONG TERM (Tuesday Night through Monday)...

Key Messages:

1. Slightly cooler with fairly widespread afternoon
showers/thunderstorms Wednesday through Friday.

2. Hotter and drier trend again this weekend through early next week.

Discussion:

Tuesday Night Through Wednesday Night...

The elongated mid/upper ridge across the S CONUS will undergo its
long advertised break down during this period as a significant
shortwave trough progresses from the upper Midwest through the Great
Lakes with an associated surface low moving into Ontario and
dragging a cold front into the lower OH Valley by Wed night. This
will lower heights across the TN Valley and S Appalachians with a
broad but shallow trough taking shape across the northern tier
states. Mid level cooling should leave the region uncapped Wed, and
with abundant low-level moisture in place, afternoon instability,
and some upper support on the southern periphery of the shortwave,
expect convection to develop quickly through the morning and
afternoon, so have PoPs increasing to likely during the afternoon.
SPC has a marginal risk for severe weather in SW VA in closer
proximity to the upper support. This is dependent on how much
sunshine we see as clouds will be quite widespread, but at least
marginal instability, seasonably high PWATs, and modest deep layer
shear could support a few wet microbursts. Decreased PoPs to
chance/slight chance Wed night with the loss of heating, but with at
least weak upper support and the front reaching the OH Valley, did
not want to go dry. Highs will be tempered by the increased clouds
and precip with upper 80's/low 90's, which is seasonable but better
than the heat of recent days. Lows both Tue and Wed nights will
remain warm in the upper 60's/low 70's.

Thursday through Friday Night...

Guidance has finally come into agreement that as the aforementioned
shortwave moves across the NE U.S. Thursday, the front will
temporarily stall across the lower OH Valley and central
Appalachians before a stronger shortwave drops through the NE U.S.
Thurs night and Fri and pushes the front slowly southward through
our CWA. Small timing differences still exist, but consensus is for
the front to slowly cross from late Thurs through Fri morning,
moving S of the region Fri afternoon. Continued low-level moisture,
lower heights aloft, and afternoon instability combined with upper
support as the front slowly drops through will yield widespread
convection again, with peak coverage in the afternoon and evening.
Have likely PoPs all areas Thursday afternoon, but kept likely
wording confined to the eastern mountains and SE TN with high chance
elsewhere Fri afternoon since the boundary should be moving S.
Tapered PoPs to chance/slight chance during the overnights. Flow
aloft will still be weak, so generally not expecting severe weather,
but continued seasonably high PWATs and sufficient DCAPE as the
atmosphere destabilizes could cause an isolated wet microburst and
locally heavy rain. Highs Thurs and Fri will continue to trend
slightly lower in the mid 80's to low 90's, but the warm overnight
lows in the upper 60's/low 70's will continue.

Saturday through Monday...

A strong mid/upper ridge is still on track to develop over the
central CONUS at the end of the week with a 595-596 DM closed H5
high centering over MO or southern IL this weekend into early next
week. This will cause the heat dome to gradually edge back over the
region with warming mid level temps reducing convection to mainly
widely scattered, diurnal activity over the higher terrain. However,
kept chance PoPs each day across the entire area because guidance
continues to differ on how far east the core of the ridge builds,
which could potentially open the door to weak perturbations dropping
around the eastern periphery and periodically enhancing the diurnal
convection. Highs will trend back into the middle 90's.

Garuckas

&&

.AVIATION...
00Z TAF DISCUSSION.

With very little change in the overall weather pattern, the next
24 hours will be very much like the past 24, with scattered
afternoon showers and thunderstorms, and a potential for MVFR fog
at TRI for a brief period around sunrise.

DGS

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             75  95  74  93  74 /  10  40  20  70  20
Knoxville McGhee Tyson Airport, TN  74  94  73  93  73 /  20  50  20  70  30
Oak Ridge, TN                       73  94  73  93  72 /  20  50  10  70  30
Tri Cities Airport, TN              70  91  70  91  69 /  30  60  20  70  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 20, 2:03 PM EST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
303 PM EDT Mon Jul 20 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-211915-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
303 PM EDT Mon Jul 20 2020 /203 PM CDT Mon Jul 20 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Heat indices will once again be around 100 degrees during peak
heating today across the central valley, possibly as high as 105
degrees across southern valley. Isolated to scattered
thunderstorms are also in the forecast, some of which could
produce isolated damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat indices will once again be around 100 degrees during peak
heating Tuesday and Wednesday for the southern and central
Tennessee Valley. Isolated to scattered thunderstorms are forecast
Tuesday and Wednesday. Most of the storms will remain well below
severe limits but a strong to marginally severe storm cannot be
ruled out with an isolated damaging wind gust being the main
threat. Best chances for a strong to marginally severe storm will
generally be north of I-40.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Jul 20, 7:18 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Morristown TN
818 PM EDT Mon Jul 20 2020

TNZ067-083-084-210100-
Rhea TN-Roane TN-Meigs TN-
818 PM EDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RHEA...NORTHEASTERN
MEIGS AND SOUTHWESTERN ROANE COUNTIES UNTIL 900 PM EDT...

At 815 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Spring City, or 10 miles southwest of Rockwood.
This storm was nearly stationary. Another strengthening storm was
between Peakland and Ten Mile that showed little movement.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Spring City, Grandview, Piney Falls State Park, Ten Mile, Peakland
and Eagle Furnace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also possible with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3554 8471 3571 8489 3583 8478 3583 8477
      3585 8475 3574 8454 3563 8464 3562 8465
      3558 8467 3558 8469 3556 8469
TIME...MOT...LOC 0015Z 306DEG 2KT 3574 8476

TD
Special weather statement, Jul 20, 7:20 PM EST, 1 hour before
Special Weather Statement
National Weather Service Morristown TN
820 PM EDT Mon Jul 20 2020

TNZ068-069-071-210100-
Loudon TN-Knox TN-NW Blount TN-
820 PM EDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOUDON...
SOUTHWESTERN KNOX AND NORTHWESTERN BLOUNT COUNTIES UNTIL 900 PM
EDT...

At 819 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lenoir City, moving northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Lenoir City, Alcoa, Farragut, Louisville, Friendsville and
Karns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also possible with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3584 8430 3595 8423 3595 8421 3596 8422
      3598 8421 3598 8420 3599 8420 3599 8415
      3600 8413 3589 8394 3570 8416
TIME...MOT...LOC 0019Z 213DEG 7KT 3581 8421

TD
Special weather statement, Jul 20, 7:34 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Morristown TN
834 PM EDT Mon Jul 20 2020

TNZ068-086-210100-
Northwest Monroe TN-Loudon TN-
834 PM EDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LOUDON AND
NORTHWESTERN MONROE COUNTIES UNTIL 900 PM EDT...

At 833 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sweetwater, moving northeast at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Sweetwater, Madisonville, Vonore and Philadelphia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also possible with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent lightning is occurring with this storm. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

&&

LAT...LON 3555 8449 3559 8451 3571 8444 3562 8423
      3549 8432
TIME...MOT...LOC 0033Z 205DEG 8KT 3560 8439

TD
Special weather statement, Jul 20, 7:39 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Morristown TN
839 PM EDT Mon Jul 20 2020

TNZ016-017-042-044-210130-
Sullivan TN-Washington TN-Northwest Greene TN-Hawkins TN-
839 PM EDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SULLIVAN...
NORTHEASTERN HAWKINS...NORTHWESTERN WASHINGTON AND NORTHEASTERN
GREENE COUNTIES UNTIL 930 PM EDT...

At 838 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Kingsport, moving east at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Johnson City, Kingsport, Gray, Colonial Heights, Spurgeon, Church
Hill, Mount Carmel, Sullivan Gardens, Fall Branch and Warriors Path
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also possible with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3633 8276 3653 8278 3657 8249 3634 8246
TIME...MOT...LOC 0038Z 267DEG 8KT 3643 8268

TD
Special weather statement, Jul 20, 8:02 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Morristown TN
902 PM EDT Mon Jul 20 2020

TNZ036-069-210145-
Anderson TN-Knox TN-
902 PM EDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KNOX AND CENTRAL ANDERSON
COUNTIES UNTIL 945 PM EDT...

At 902 PM EDT, Doppler radar was tracking a strong thunderstorm near
Farragut, or 8 miles east of Oak Ridge, moving north at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Oak Ridge, Clinton, Farragut, Norris, Powell and Karns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also possible with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3589 8425 3590 8427 3618 8425 3618 8423
      3622 8423 3616 8392 3585 8406
TIME...MOT...LOC 0102Z 191DEG 13KT 3594 8415

TD
Special weather statement, Jul 20, 8:06 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
906 PM EDT Mon Jul 20 2020

TNZ084-085-210145-
Meigs TN-McMinn TN-
906 PM EDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEIGS AND MCMINN
COUNTIES UNTIL 945 PM EDT...

At 905 PM EDT, Doppler radar was tracking a strong thunderstorm near
Decatur, moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Athens, Decatur, Etowah, Englewood, Niota, Riceville, Peakland, Clear
Water, Murray Store and Ten Mile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also possible with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent lightning is occurring with this storm. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

&&

LAT...LON 3530 8467 3555 8481 3556 8479 3557 8481
      3560 8478 3563 8479 3565 8478 3572 8468
      3570 8467 3572 8465 3569 8463 3565 8462
      3565 8459 3544 8443 3543 8444 3542 8443
      3540 8443
TIME...MOT...LOC 0105Z 330DEG 15KT 3556 8468

TD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
July 20, 8:20 PM EST
Where
Knox County, 1.68 mi W of Beaver Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.980, -84.150

Multiple trees were reported down. At oak Ridge highway at Moses lane traffic was blocked in both directions.

Thunderstorm Wind, Knox

When
July 20, 8:20 PM EST
Where
Knox County, 0.69 mi N of Beaver Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.990, -84.120

Trees reported down at Cooper Ridge Road and Emory Road.

Thunderstorm Wind, Anderson

When
July 20, 8:40 PM EST
Where
Anderson County, 0.69 mi N of Edgemoor
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.030, -84.150

Several trees reported down in the Claxton area.

Thunderstorm Wind, McMinn

When
July 20, 9:00 PM EST
Where
McMinn County, 1.32 mi ESE of Niota
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.510, -84.550

A few trees were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895588, 895589, 895590, 895591.